From Ohio, USA:
I am 24 years old, diagnosed with type 1 diabetes about seven years ago. I graduated from college about three years ago and have been working in a business setting ever since. Since I started work, my condition has deteriorated in a number of areas and I am seeking your input.
The problems I have experienced include:
- Significant rise in blood pressure, particularly in the right arm. Uncontrolled, blood pressure runs about 135/80 in left and 150/90 in right. With 20 mg lisinopril, two times daily, it has been running normal. There was absolutely no problem until August 2002. During that month, I had a nasty, extended respiratory ailment and haven't been the same since.
- Constant need to urinate, even when blood glucose levels are normal. Coincided with the onset of elevated blood pressure in August 2002.
- Lack of “fullness” in stomach, even after eating. Started in August 2002.
- Reduced hypoglycemia awareness. Again, started in August 2002.
- Feeling of “tightness” in the chest, occasional arrhythmias or skipped heartbeats. Very conspicuous and hard pulses regardless of situation. This has been a problem for years but has improved with better eating habits and treatment with lisinopril.
I had been seeing an endocrinologist but am now seeing a general practitioner who specializes in diabetes. When I was going to the endocrinologist, he had run a number of tests. Total cholesterol was 185, HDL = 110; microalbumin-creatinine ratio, 4.1; T4, elevated on three occasions but normal on last three. My most recent A1c was 7.8. The two previous were both 7.4. The endocrinologist had ordered a 24-hour urine test for VMA (Vanillylmandelic acid) and metanephrines; all were on the high end of normal, but within normal limits. At my last eye exam by ophthalmologist, everything was normal, no evidence of beginning retinopathy.
The general practitioner is extremely capable and has been working out well. He felt a change in the basal insulin from NPH to Lantus would be helpful, so I started Lantus over the weekend. The response has been generally good. I have an untreated anxiety condition which I may start getting treatment for again, but it’s unclear what if any bearing that has on what I have described above.
Any ideas you have, or guidance you might be able to offer, would be appreciated. I have been offered a very good opportunity in a graduate school setting, but am apprehensive about accepting it because of these difficulties I’ve mentioned. I am also extremely concerned for the future and have no idea what I should do beyond what I’m already doing. Something about the way I feel physiologically just isn’t right.
You sound like a well informed person and you are taking the initiative, being your own advocate. I like to see that. We can go down the list, as I see it.
The palpitations, higher blood sugars, and discomforts in the chest need to be addressed. First, you need to rule out that you don't have any serious heart problems. I like that your physician has already checked for excess catecholamines in the urine. The results sound normal. Your anxiety disorder may be giving you problems with these symptoms and may be more impetus to have it treated. Blood pressure recommendations are for sitting blood pressure, less than 130/80 so your lisinopril needs to be titrated to that dose. You may have to go upwards of 80 mg a day for that.
Make sure you have your microalbumin level checked. Increased microalbumin excretion is associated with elevated blood pressures and its presence is increased evidence for aggressive control of the blood sugars.
If the blood sugars are not high, this should not cause you to increase your urination. I would make sure you don't have any other coexisting problem, such as prostatitis, undiagnosed urinary obstruction, or a urinary tract infection.
Reduced hypoglycemia awareness is proportional to the number of undiagnosed hypoglycemic episodes you may be experiencing. More frequent monitoring to pick these out and avoid them would be reasonable. It is also more common with longer duration of diabetes. Those with the lowest hemoglobin A1c levels may have more hypoglycemic episodes.
Is that HDL of 110 or LDL of 110? If you have an HDL-cholesterol of 110 you have good genes and this is protective for cardiovascular disease. If it is the LDL-cholesterol, please note the goal for LDL-cholesterol lowering is less than 100 mg/dl. Recommendations for type 2 diabetes might be even more aggressive, as recommendations state all these patients should probably be on a statin drug to lower LDL-cholesterol.
Make sure you know what the TSH level is. This level may be abnormal in the face of a high total T4 level. Hyperthyroidism can also make you fatigued, have palpitations, and feel hungry all the time.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.